Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 32, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 6, 2008, 5:43 PM EDT for Branch County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2008, 5:43 PM EDT (21:43 UTC)
- Expired
- Jun 6, 2008, 6:21 PM EDT
- In force
- 38 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
County Branch County, MI
The radar
The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 2:18 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 062144
SVRIWX
MIC023-062245-
/O.NEW.KIWX.SV.W.0032.080606T2143Z-080606T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
543 PM EDT FRI JUN 6 2008
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRANCH COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 645 PM EDT
* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH THESE SEVERE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES SOUTHEAST OF PORTAGE TO 9 MILES NORTHEAST
OF STURGIS...AND MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
COLDWATER AND UNION CITY...
QUINCY...
BATAVIA...MATTESON LAKE AND LAKE OF THE WOODS...
HODUNK...
GIRARD AND MARBLE LAKE...
SOUTH BUTLER...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH AND. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWEST OHIO.
LAT...LON 4208 8484 4190 8483 4179 8530 4208 8530
4208 8528 4208 8527 4208 8520
TIME...MOT...LOC 2143Z 239DEG 53KT 4210 8534 4190 8529
$$
JC2 follow-up statements
000
WWUS53 KIWX 062203
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EDT FRI JUN 6 2008
MIC023-062245-
/O.CON.KIWX.SV.W.0032.000000T0000Z-080606T2245Z/
BRANCH MI-
602 PM EDT FRI JUN 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHERN BRANCH COUNTY...
AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM UNION CITY TO MATTESON LAKE...AND MOVING
NORTHEAST AT 45 MPH.
LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
COLDWATER...
QUINCY...
MARBLE LAKE AND HODUNK...
GIRARD...
SOUTH BUTLER...
IN ADDITION TO DAMAGING WINDS IN EXCESS OF 60 MPH....
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWEST OHIO.
LAT...LON 4208 8484 4194 8484 4190 8483 4188 8530
4208 8530
TIME...MOT...LOC 2202Z 229DEG 46KT 4209 8513 4194 8519
$$
JC000
WWUS53 KIWX 062221
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
621 PM EDT FRI JUN 6 2008
MIC023-062231-
/O.CAN.KIWX.SV.W.0032.000000T0000Z-080606T2245Z/
BRANCH MI-
621 PM EDT FRI JUN 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BRANCH COUNTY IS
CANCELLED...
AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD
MOVED OUT OF THE AREA AND NO LONGER POSES AN IMMEDIATE
THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWEST OHIO. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT EDT SATURDAY
MORNING FOR NORTHEASTERN INDIANA.
LAT...LON 4208 8484 4194 8484 4190 8483 4188 8530
4208 8530
TIME...MOT...LOC 2221Z 229DEG 46KT 4206 8467 4192 8475
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:56 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 6, 2:56 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 256 PM EDT FRI JUN 6 2008 ...SEVERE STORMS IMMINENT... .NEAR TERM... DEEP WARM SECTOR CONTS TO DESTABILIZE ESP EAST OF MID/HIGH CLD PLUME ALG PREFNTL TROUGH THROUGH IL. LARGE SCALE SW TROUGH CONTS TO SHIFT RAPIDLY NEWD INTO MB YET DOWNSTREAM FLW STILL QUITE STRONG W/TAIL END OF MID LVL SPD MAX AND ATTENDANT LLJ STILL PROGGED TO SHIFT ACRS CWA BTWN 21-00Z. ARRIVAL OF MID LVL HGT FALLS AND ASSOCD LARGE SCALE ASCENT TIMED W/MAX HEATING AND DEEPLY SHEARED FLW STILL ALL POINT TO SVR STORMS THIS AFTN AND EARLY EVENING W/MIXED MODE CONVN XPCD. MID LVL CAPPING INVERSION SLOW TO ERODE W/EWD EXTENT AND SEEN IN 12Z RAOBS AND CURRENT SAT IMAGERY YET WILL PROMOTE A WINDOW OF DISCRETE SUPERCELL POTENTIAL ALG PREFNTL TROUGH THIS AFTN AND SUBSEQUENT QLCS ALG ACCOMPANYING CDFNT THIS EVE. RAPID NEWD STORM MOTION W/STG MID LVL FLW AND ALTHOUGH PWS HIGH W/INHERENT HEAVY RAIN POTENTIAL DONT BELIEVE HEAVY RAIN WILL BE THAT MUCH OF A PROB UNLESS TRAINING CONVN MATERIALIZES. NEW 12Z HIGHRES WRF DOES MAKE SOME SUGGESTION OF THAT POSSIBILITY BUT MENTIONED ALREADY IN VARIOUS PRODUCTS. FAR BIGGER THREAT WILL BE FOR DAMAGING WIND GIVEN STG MOMENTUM FIELD IN PLACE W/TOR POTENTIAL CONFINED TO MATURE BOW STRUCTURES AND DISCRETE SUPERCELLS EARLY ON. INITIATION ALREADY UNDERWAY FM ERN MO INTO SE WI W/ADDNL STORMS DVLPG DOWNSTREAM THROUGH ERN IL AND WRN IN BY 20Z AND GROWING UPSCALE QUICKLY AFT THAT. && .SHORT TERM... ELONGATING UPR TROUGH WILL ALLOW FOR CDFNT TO STALL OVR THE AREA OVERNIGHT W/NEAR TERM CONV EVOLUTION DICTATING POTENTIAL LTR TONIGHT. IN THE LEAST...STG LLJ IMPINGING ON POTENTIAL MESOSCALE OUTFLW WILL LIKELY AUGMENT CONVECTIVE CHCS AFT MIDNIGHT SOUTH AND WILL SHADE POPS THAT WAY IN AGREEMENT W/HIGHER RESOLUTION MODEL GUIDANCE. SAT MORE UNCERTAIN ESP IN LIGHT OF MID LVL HGT RISES ACRS THE SRN PLAINS AND CONTD INFLUX OF HIGH THETA-E AIR WITHIN FVRBL SWRLY LLJ. IN THE LEAST XPC SUFFICIENT AFTN DESTABILIZATION TO WARRANT A CONTD MENTION OF STORMS BFR INHIBITION BUILDS FURTHER SAT NIGHT. && .LONG TERM... UPPER LVL PATTERN NEXT WEEK CONTINUES TO EXHIBIT TROF WEST/RIDGE EAST THROUGH EXTENDED PERIOD WITH A SFC BNDRY IMPACTING CWA MON-WED. NAM SLOWER THAN GFS WITH PROGRESSION OF CLOSED LOW ACROSS MT-ND/CANADIAN BORDER WHICH RESULTS IN SLOWER SE PROGRESSION OF SFC BOUNDARY ACROSS IA-WI. GFS PROGRESSES IT FURTHER WITH POSSIBLE FAR NW CWA BEING IMPACTED BY SUNDAY NIGHT. NO CLEAR CUT FAVORITE MODEL FOR SUNDAY SOLUTION...SO CONTINUING WITH A DRY SUNDAY FOR NOW AS SE PROGRESSION OF QPF IN GFS SOMEWHAT SUSPECT AND NAM CONSISTENTLY KEEPING THE ACTION JUST OFF TO THE NW. MON NIGHT-TUES SFC FRONT MOVES INTO CWA WITH NAM SLIGHTLY FASTER TO BRING IN BNDRY...BUT SIMILAR OVERALL BETWEEN MODELS. FRONT MOVES IN TO NW ILLINOIS EARLY MONDAY MORNING AND SLOWS SE PROGRESSION WITH GFS STALLING FRONT ACROSS CENTRAL INDIANA. BOTH SOLUTIONS PROJECT CONVECTION ACROSS CWA MONDAY AFTERNOON AND EVENING. ADDED CHC POPS MONDAY AFTERNOON WITH DECENT MODEL AGREEMENT ON CONVECTION. MODELS CONTINUE TO DIG CLOSED LOW INTO INTMTN WEST BUT GFS/EC BOTH LIFT IT NE AND HOLD OFF ON FLATTENING THE E CONUS RIDGE UNTIL PAST END OF EXTENDED PERIOD...KEEPING CONTINUED WARM HUMID CONDITIONS THROUGH THE END OF THE WEEK. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 1 AM EDT SATURDAY FOR LMZ043-046. && NEAR TERM...HOLSTEN SHORT TERM...HOLSTEN LONG TERM...LUDINGTON
Hazardous weather outlook, Jun 6, 5:08 AM EDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 508 AM EDT FRI JUN 6 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-070915- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 508 AM EDT FRI JUN 6 2008 /408 AM CDT FRI JUN 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS FROM EARLY AFTERNOON INTO THIS EVENING. THE PRIMARY CONCERN IS DAMAGING WIND GUSTS OF 70 MPH OR GREATER...THOUGH LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S AND DEWPOINTS IN THE UPPER 60S TO AROUND 70 WILL ALLOW FOR HEAT INDICIES TO REACH INTO THE LOWER TO MIDDLE 90S TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY...AND MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-070915- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 508 AM EDT FRI JUN 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS FROM LATE THIS MORNING INTO THIS EVENING. THE PRIMARY CONCERN IS DAMAGING WIND GUSTS OF 70 MPH OR GREATER...THOUGH LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. IN ADDITION...GUSTY SOUTHWEST WINDS OF 15 TO 25 KNOTS WITH GUSTS OVER 30 KNOTS WILL CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT IN THE NEAR SHORE WATERS OF EXTREME SOUTHEASTERN LAKE MICHIGAN. ANY THUNDERSTORMS COULD PRODUCE HIGHER WINDS AND WAVES...WITH A FEW GUSTS OF 50 KNOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY...AND TUESDAY THROUGH WEDNESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Jun 6, 4:27 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 PM EDT FRI JUN 06 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG LA PORTE 41.61N 86.71W
06/06/2008 LA PORTE IN UTILITY COMPANY
NIPSCO REPORTED MINOR POWER OUTAGES
&&
EVENT NUMBER 01381
MCSLocal storm report, Jun 6, 4:53 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EDT FRI JUN 06 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG GALIEN 41.80N 86.50W
06/06/2008 BERRIEN MI LAW ENFORCEMENT
TREE DOWNS.
&&
EVENT NUMBER 01382
MCSLocal storm report, Jun 6, 4:58 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EDT FRI JUN 06 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 4 NW DOWAGIAC 42.02N 86.17W
06/06/2008 CASS MI AMATEUR RADIO
TREE DOWN ON A HOUSE WITH PEOPLE INSIDE
&&
EVENT NUMBER 01383
LUDLocal storm report, Jun 6, 5:29 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 PM EDT FRI JUN 06 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND GST 1 E WHITE PIGEON 41.80N 85.62W
06/06/2008 E60 MPH ST. JOSEPH MI AMATEUR RADIO
&&
EVENT NUMBER 01384
MCSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 3:09 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 66 min |
| Jun 6, 3:19 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 56 min |
| Jun 6, 3:49 PM EDT | Tornado Warning | IWX | Berrien | 26 min |
| Jun 6, 4:30 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 45 min |
| Jun 6, 5:09 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 51 min |
| Jun 6, 7:21 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.